Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 146, NWS Louisville, KY

May 25, 2002Grayson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 25, 2002, 7:50 PM CDT for Grayson County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2002, 7:50 PM CDT (00:50 UTC)
Expired
May 25, 2002, 8:15 PM CDT
In force
25 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Grayson County, KY

The radar

The Louisville radar (KLVX), 67 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 260050
SVRSDF
KYC085-260115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 815 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SHREWSBURY...OR ABOUT 28 MILES NORTH OF
  BOWLING GREEN...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEREDITH...PEONIA...GRAYSON SPRINGS...CLARKSON AROUND 800 PM CDT   
  IBERIA...WAX AROUND 805 PM CDT

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 25, 2:00 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT SAT MAY 25 2002

DECENT SHORT WAVE MOVING ACROSS GREAT LAKES...WITH ACCOMPANYING
SURFACE LOW. WARM FRONT EXTENDS EAST FROM LOW...WELL NORTH OF
FORECAST AREA. COLD FRONT TRAILING SOUTHWEST FROM LOW PRESSURE
MOVING INTO SOUTHERN LOWER MICHIGAN WILL MOVE ACROSS CENTRAL
KENTUCKY TONIGHT.

BEST DYNAMICS WITH THIS SYSTEM WILL REMAIN VICINITY OF SHORT WAVE
AND WARM FRONT...BUT FRONT MOVING INTO MODERATELY UNSTABLE AIR WILL
BE ENOUGH TO TOUCH OFF SCATTERED THUNDERSTORMS. STORMS ALREADY LINED
UP FROM SOUTHERN ILLINOIS NORTHEAST INTO WEST CENTRAL INDIANA.
QUESTION CURRENTLY IS IF ANY STORMS WILL BE SEVERE AND WHAT KIND OF
PRECIP COVERAGE AND AMOUNTS WILL OCCUR. RIGHT NOW WILL EMPHASIZE
SCATTERED STORMS...WITH MOST LOCATIONS GETTING A QUARTER INCH OR
LESS.

WITH FRONT MOVING SLOWLY ACROSS FORECAST AREA...WILL CONFINE RAIN IN
NORTHWEST ZONES TO TONIGHT...BUT WILL MENTION SCATTERED STORMS INTO
SUNDAY OVER SOUTHEAST HALF OF FORECAST AREA. PASSAGE OF WEAKENING
FRONT WILL BRING ONLY SLIGHTLY DRIER AND COOLER AIR INTO AREA...WITH
WARMER TEMPERATURES ON MEMORIAL DAY.

FOLLOWING PASSAGE OF SHORT WAVE INTO CANADA...MOREORLESS ZONAL FLOW
WILL PREVAIL INTO MIDWEEK BEFORE NEXT SYSTEM APPROACHES SLOWLY FROM
THE WEST. THUS NEXT PRECIP CHANCE WILL BE ABOUT THURSDAY. A MUCH
DESIRED CHANCE TO DRY OUT HAS DEVELOPED...THOUGH WE DO NOT WANT TO
TRANSITION INTO DROUGHT CONDITIONS.

.SDF...NONE.

REITMEYER

In the hours before

Special weather statement, May 25, 2:16 PM CDT, 5 hours 34 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR PARTS OF
NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK
AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM BEAVER DAM...IN
OHIO COUNTY...TO WINCHESTER...IN CLARK COUNTY.

AS A SURFACE LOW TRACKS INTO THE GREAT LAKES...A COLD FRONT WILL
PUSH INTO THE OHIO RIVER VALLEY THIS EVENING. A LINE OF
THUNDERSTORMS HAS FORM AHEAD OF THIS FRONT...AND MOVE INTO
SOUTH-CENTRAL INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON.
FORECAST ATMOSPHERIC PROFILES SHOW A SIGNIFICANT AMOUNT OF DRY AIR
IN THE LOW LEVELS...ALONG WITH LOWERING FREEZING LEVELS WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE. FOR THIS REASON IF ANY
STORMS WERE TO BECOME SEVERE...THE PRIMARY THREATS WOULD BE HAIL AND
HIGH DOWNBURST WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY NOR TONIGHT.

DENMAN
Special weather statement, May 25, 3:30 PM CDT, 4 hours 20 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260400-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH THIS EVENING FOR PARTS OF NORTH CENTRAL KENTUCKY AND
ALL OF SOUTH CENTRAL INDIANA. THE RISK AREA IS GENERALLY ALONG AND
NORTH OF AN LINE FROM NORTHERN LOGAN COUNTY NORTHEAST TO
NORTHERN MADISON COUNTY THEN FURTHER NORTHEAST INTO EXTREME NORTHEAST
KENTUCKY.

SURFACE LOW PRESSURE OVER MICHIGAN WILL TRACK NORTHEAST TONIGHT AND
THE TRAILING COLD FRONT WILL MOVE SOUTHEAST THROUGH KENTUCKY.

THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING.

CONGER
Local storm report, May 25, 5:29 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
629 PM EDT SAT MAY 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    SCHNELLVILLE              IN   .75 INCH HAIL
05/25/02   DUBOIS                         REPORTED BY LAW
                                          ENFORCEMENT.

0615 PM    HUNTINGBURG               IN   WIND DAMAGE
05/25/02   DUBOIS                         POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

MRC
Local storm report, May 25, 6:20 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
720 PM EDT SAT MAY 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    SCHNELLVILLE              IN   .75 INCH HAIL
05/25/02   DUBOIS                         REPORTED BY LAW
                                          ENFORCEMENT.

0615 PM    HUNTINGBURG               IN   WIND DAMAGE
05/25/02   DUBOIS                         POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0655 PM    6 S SALEM                 IN   WIND DAMAGE
05/25/02   WASHINGTON                     TWO TREES DOWN ALONG
                                          HIGHWAY 135. REPORTED BY
                                          EMERGENCY MANAGEMENT.

MRC
Local storm report, May 25, 7:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
813 PM EDT SAT MAY 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0746 PM    FORDSVILLE                KY   .75 INCH HAIL
05/25/02   OHIO                           RELAYED FROM FORDSVILLE
                                          FIRE DEPARTMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:26 PM CDTSevere Thunderstorm WarningLMKBreckinridge19 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.